Alert archive / Pennsylvania / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Sep 3, 2018, 9:28 PM EDT for Berks County, Lehigh County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2018, 9:28 PM EDT (01:28 UTC)
- Expired
- Sep 3, 2018, 10:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Berks County, PA, Lehigh County, PA
The radar
The Philadelphia radar (KDIX), 152 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1602 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
957
WWUS81 KPHI 040128
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
928 PM EDT MON SEP 3 2018
PAZ060-061-040215-
Lehigh-Berks-
928 PM EDT MON SEP 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKS AND WESTERN
LEHIGH COUNTIES...
At 927 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Wanamakers to near Hamburg to near
Strausstown. Movement was southeast at 25 mph.
Winds up to 40 mph are possible with these storms.
Locations impacted include...
Allentown, Reading, Wyomissing, Kutztown, Hamburg, Fleetwood, Sinking
Spring, Laureldale, Womelsdorf, Wernersville, Newmanstown, Topton,
Leesport, Shoemakersville, Bernville, Lyons, Strausstown,
Lenhartsville, Spring Ridge and New Tripoli.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4053 7622 4054 7617 4058 7605 4057 7602
4065 7598 4070 7583 4073 7576 4058 7551
4033 7584 4025 7604 4036 7621 4044 7635
4046 7637
TIME...MOT...LOC 0127Z 320DEG 21KT 4069 7585 4053 7606 4045 7623
$$
MPSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Sep 3, 9:17 PM EDT, 11 minutes earlier.
Area forecast discussion, Sep 3, 9:17 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
917 PM EDT Mon Sep 3 2018
.SYNOPSIS...
High pressure will remain across the Mid-Atlantic region through
Wednesday. Then a cold front settles southward across our area
late Thursday into Friday. The front stalls to our south later
Friday and over the weekend. However, it may start to lift
north as a warm front early next week as low pressure tracks
across the eastern Great Lakes.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
915 pm update: Storms are gradually diminishing in the
northwest fringe of the CWA but will likely affect this region
for the next couple of hours. Have extended slight-chance PoPs
through midnight for these areas, generally northwest of
RDG/ABE. Already starting to see patchy fog develop in the
favored spots, with occasional fog reported at MIV during the
past couple of hours. Expect this to become more common as the
night wears on, with the current forecast having this covered
already.
700 pm update: Isolated storms developed this afternoon in
Delmarva, and some of them produced locally very heavy rainfall
in a short amount of time (with radar estimates exceeding 2
inches per hour in some spots). These storms have dissipated as
diurnal heating wanes and the influence of ambient boundaries
(such as the bay breeze) nocturnally diminish. However, a fairly
well-organized line of storms is approaching the southern
Poconos at this time. Though these storms are expected to
weaken owing to nocturnal stabilization effects, the apparent
organization to the convection and associated outflow is
suggestive that hi-res models are too rapidly weakening these
storms. I increased PoPs in the Poconos this evening, though
kept the chances at slight to low chance for now. However,
should radar trends continue to contradict the rapid weakening
depicted by the HRRR, NAM Nest, WRF-ARW/NMM, et al., I will
likely do some short-fused increase in PoPs this evening.
Otherwise, adjusted hourly temperatures and dew points this
evening and tonight based on latest trends, but these edits
were minor.
Previous discussion...
Temperatures so far this afternoon have reached into the upper 80s
and low 90s across the CWA, except slightly cooler in the higher
elevations up north, and along the coast. These temperatures,
combined with dewpoint temperatures in the mid to upper 70s, are
challenging heat advisory criteria, which has been met in a few
areas. Tempering the heat in some spots are widely scattered rain
showers and a few isolated thunderstorms. This shower/thunderstorm
activity is expected to end quickly once the atmosphere
stabilizes around or just after sunset. Then as surface high
pressure settles over the mid-Atlantic region, winds will become
light and variable during the late evening hours. However, with
less cloud cover compared to last night, and with dewpoints in
the 70s, expect fog to redevelop toward morning. Temperatures
are expected to drop only into the low 70s most places, with a
few upper 60s possible in the southern Poconos.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Fog and low clouds during the early morning hours will give way to
partly to mostly sunny skies by mid-morning. Shower activity is
expected to be more limited on Tuesday given the stacked orientation
of the surface high and the mid-level ridge. With less shower
activity, more sunshine, and descending air due to the ridge
aloft, temperatures are expected to top out a degree or two
warmer than Monday, so the Excessive Heat Advisory will
continue. Latest guidance suggests slightly warmer temperatures
in the western and northern suburbs of Philadelphia and into the
Lehigh Valley and adjacent areas of New Jersey, so the heat
advisory for Tuesday has been extended into those areas.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Summary...Hot and humid conditions continue through Thursday, then
some cooling arrives Friday and over the weekend and probably into
early next week.
Synoptic Overview...An upper-level ridge centered over the Mid-
Atlantic region gradually weakens in response to amplified northern
stream flow grazing New England later in the week. This will allow a
cold front to drop southward into the Mid-Atlantic region late
Thursday through Friday. Before this though, a backdoor front may
try and approach from the northeast late Tuesday night and
Wednesday. Otherwise, high pressure overhead will eventually give
way to another high building to our north in the wake of a cold
front. The pattern results in the heat and humidity continuing into
the late week time frame, however some cooling then takes place as a
cold front arrives. At least a few areas should challenge their
record high temperatures Wednesday afternoon. The duration of this
round of heat and humidity will depend on the timing of the cold
front. The guidance overall though is in good agreement with the
front arriving from the north late this week.
For Tuesday night and Wednesday...The upper-level ridge remains in
place as does surface high pressure. The overall subsidence may tend
to be stronger and this should tend to limit convective development
again during Wednesday. There remains weak flow though and this
combined with terrain influences and sea/bay breezes may produce
enough local lift to generate an isolated afternoon/evening shower
to thunderstorm. We will carry some slight chance PoPs Wednesday
afternoon and early evening mainly for inland areas.
Rather hot and humid conditions continue Wednesday with dew points
in the 70s and temperatures top out into the lower 90s for several
areas. The dew points though may lower some in the afternoon due to
significant boundary layer heating especially in the I-95 corridor.
If this were to occur, peak heat indices will be held down some.
However, we are still anticipating afternoon heat indices around 100
degrees for much of the area. We have higher confidence that much of
the I-95 corridor reaches the 100-104 degree heat index criteria,
therefore extended the advisory for these areas only for now. Much
of the surrounding areas are close, and therefore the advisory may
need to be expanded especially if the dew points end up being a few
degrees higher. Some record high temperatures may be challenged
Wednesday afternoon (see climate section below). A backdoor front
trying to work in from the northeast should stay east of our area as
the surface high weakens and remains transient. There may be more of
a southeasterly low-level flow in the afternoon, and this could
result in more cooling closer to the coast. In addition, sea/bay
breeze circulations will keep the coastal areas at least a little
cooler in the afternoon.
For Thursday and Friday...As a trough moves across southern Canada,
the ridge across our region is forecast to weaken some and flatten
along its northern periphery. This should knock the heat down some,
however Thursday still looks to be another hot day with afternoon
heat indices nearing 100 degrees for many areas. A cold front is
forecast to settle into our area late Thursday and Friday with
perhaps a weak surface low tracking along it. High pressure building
across Ontario/Quebec Canada and the Great Lakes will help push the
cold front southward. Some convection should move across parts of
our area mostly Thursday afternoon and evening with the front, then
we will have to watch a ripple of energy for Friday that could
trigger more showers and possible thunder and especially across the
southern half of the area. There is less certainty with the details
here as some of the energy could end up being convectively generated
near and just north of the frontal zone.
For Saturday through Monday...An upper-level trough is forecast to
be moving across the Northeast with trailing surface high pressure
building southward some. This places a surface cold front to our
south, however the tailend of it may start to lift northward as a
warm front later Sunday. Depending on the timing of short wave
energy and the influence of high pressure from the north, Saturday
could be drier especially across the northern areas. High pressure
should then start to shift into the Canadian Maritimes Sunday into
Monday. Temperatures will be on the cooler side through this time
frame as an onshore flow prevails. If cloud cover persists and is
more widespread, this will keep temperatures lower. The warm front
looks to lift across our area during Monday with the potential for
some convection as surface low pressure tracks across the eastern
Great Lakes region. The main forcing may reside closer to the
surface low track, therefore is it less certain how much convection
or overrunning occurs with the advancing warm front.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...VFR conditions this evening may give way to patchy
sub-VFR VSBYs as fog develops, especially in the more
susceptible locations (KRDG, ABE, KILG, KMIV). Storms to the
northwest of RDG/ABE are expected to diminish before affecting
the terminal. However, outflow from the storms may produce a
period of northwest winds through 03Z. Light/variable winds
otherwise. Moderate confidence, except low confidence on
timing/duration of sub-VFR conditions.
Tuesday...Lingering fog in the early morning hours will
dissipate rapidly, with VFR conditions expected thereafter.
Winds becoming light westerly, but the sea breeze will likely
switch winds to south at ACY by afternoon and may affect MIV
late in the day. Additionally, a bay breeze may back winds at
ILG to a more southerly direction during the afternoon as well.
Moderate confidence.
Outlook...
Tuesday night and Wednesday...Mostly VFR. Some local early morning
fog is possible.
Thursday and Friday...Lower visibility and ceilings will be possible
with some showers and thunderstorms as a cold front arrives and
moves through. The cold front is to our south Friday; however,
a northeasterly wind will occur, and this could result in low
clouds.
Saturday...Areas of low clouds area possible, especially in the
morning, with an onshore wind along with the chance of some
showers.
&&
.MARINE...
Sub-SCA conditions are expected on all waters tonight and Tuesday.
Winds will be mostly S or SW on the ocean and S or SE across
Delaware Bay.
Outlook...
Tuesday night through Saturday...The conditions are anticipated to
be below Small Craft Advisory criteria through Friday; however,
increasing onshore flow Friday and especially Saturday will
result in building seas. A Small Craft Advisory may be needed
Friday night and especially Saturday.
Rip currents...
A low risk for the development of rip currents is expected on
Tuesday.
&&
.CLIMATE...
Some record high temperatures will be challenged Tuesday and
Wednesday.
Location 9/4-Tuesday 9/5-Wednesday
-------- ----------- -------------
Atlantic City, NJ 92 in 2008 93 in 1985
Philadelphia, PA 93 in 2015 92 in 1985
Wilmington, DE 94 in 1953 93 in 1983
Allentown, PA 94 in 1937 92 in 1983
Trenton, NJ 95 in 1929 93 in 1910
Georgetown, DE 97 in 2008 93 in 1961
Reading, PA 94 in 2008 94 in 1985
Mount Pocono, PA 88 in 1973 85 in 1983
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory from 11 AM to 6 PM EDT Tuesday for PAZ060>062.
Heat Advisory from 11 AM Tuesday to 7 PM EDT Wednesday for
PAZ070-071-101>106.
NJ...Heat Advisory from 11 AM to 6 PM EDT Tuesday for NJZ007>010-
012-013-020-027.
Heat Advisory from 11 AM Tuesday to 7 PM EDT Wednesday for
NJZ015-017>019.
DE...Heat Advisory from 11 AM Tuesday to 7 PM EDT Wednesday for
DEZ001.
MD...None.
MARINE...None.
&&
Synopsis...CMS/Gorse
Near Term...CMS/Miketta
Short Term...Miketta
Long Term...Gorse
Aviation...CMS/Gorse
Marine...CMS/Gorse/Miketta
Climate...GorseHazardous weather outlook, Sep 3, 3:57 PM EDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 357 PM EDT Mon Sep 3 2018 NJZ001-PAZ054-055-042000- Sussex-Carbon-Monroe- 357 PM EDT Mon Sep 3 2018 This Hazardous Weather Outlook is for northern New Jersey and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices Tuesday and Wednesday afternoon will peak near 100 degrees, especially for the lower elevation areas. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ007>010-012-013-020-027-PAZ060>062-042000- Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Ocean- Southeastern Burlington-Berks-Lehigh-Northampton- 357 PM EDT Mon Sep 3 2018 ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 6 PM EDT TUESDAY... This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey and east central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. The heat advisory may need to be extended through Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001-NJZ015-017>019-PAZ070-071-101>106-042000- New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware- Philadelphia-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 357 PM EDT Mon Sep 3 2018 ...HEAT ADVISORY IN EFFECT FROM 11 AM TUESDAY TO 7 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for northern Delaware, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Heat indices will be near 100 degrees Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ002-003-MDZ008-012-015-019-020-NJZ016-021>023-042000- Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Salem- Cumberland-Atlantic-Cape May- 357 PM EDT Mon Sep 3 2018 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland and southern New Jersey. .DAY ONE...This Afternoon and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices will be around 100 degrees during Tuesday and Wednesday afternoon away from the coasts. Overall, peak values should remain below heat advisory criteria. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-042000- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 357 PM EDT Mon Sep 3 2018 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-042000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 357 PM EDT Mon Sep 3 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Sep 3, 9:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
928 PM EDT MON SEP 3 2018
PAZ060-061-040215-
Lehigh-Berks-
928 PM EDT MON SEP 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKS AND WESTERN
LEHIGH COUNTIES...
At 927 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Wanamakers to near Hamburg to near
Strausstown. Movement was southeast at 25 mph.
Winds up to 40 mph are possible with these storms.
Locations impacted include...
Allentown, Reading, Wyomissing, Kutztown, Hamburg, Fleetwood, Sinking
Spring, Laureldale, Womelsdorf, Wernersville, Newmanstown, Topton,
Leesport, Shoemakersville, Bernville, Lyons, Strausstown,
Lenhartsville, Spring Ridge and New Tripoli.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4053 7622 4054 7617 4058 7605 4057 7602
4065 7598 4070 7583 4073 7576 4058 7551
4033 7584 4025 7604 4036 7621 4044 7635
4046 7637
TIME...MOT...LOC 0127Z 320DEG 21KT 4069 7585 4053 7606 4045 7623
MPSNearby
Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.